Hail, Wilkin
- When
- August 18, 9:00 AM CST
- Where
- Wilkin County, 2.36 mi SW of Doran
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.160, -96.520
A nearly stationary boundary set up from northeast South Dakota into west central Minnesota during the morning of the 18th. Showers and thunderstorms formed north of the surface boundary and tracked east with time, some producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A nearly stationary boundary set up from northeast South Dakota into west central Minnesota during the morning of the 18th. Showers and thunderstorms formed north of the surface boundary and tracked east with time, some producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 18, 1:35 AM CST, 7 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 235 AM CDT WED AUG 18 2010 .DISCUSSION...FORECAST CHALLENGE CONCERNS PCPN CHANCES/INTENSITY AND TEMPERATURES. MAIN MODEL DIFFERENCES INVOLVE HOW FAR BOUNDARY SAGS TODAY. NAM FARTHEST SOUTH WITH LATE AFTERNOON BOUNDARY POSITION COMPARED TO ECMWF AND GFS. WILL FOLLOW GFS SOLUTION. OTHERWISE MODELS PRETTY CLOSE. NARROW RIBBON OF ELEVATED CONVECTION CONTINUES ACROSS FA ASSOCIATED WITH ISENTROPIC LIFT ALONG 850MB CONVERGENCE ZONE. THIS REMAINS IN PLACE THROUGH MORNING HOURS SO WILL MAINTAIN SOME MID RANGE POPS. OTHERWISE SURFACE BOUNDARY STALLS ROUGHLY FROM N CENTRAL MN SOUTH AND WEST ALONG DAKOTAS BORDER AREA. FAVORED INSTABILITY AND CAPE ORIENTED ALONG AND SOUTH OF BOUNDARY. THIS WOULD PUT BEST POTENTIAL FOR DEEP CONVECTION ALONG OUR FAR SOUTH LATER THIS AFTERNOON AND EVENING. CURRENT POPS REFLECT THIS WELL SO WILL ONLY NEED TO MAKE MINOR ADJUSTMENTS. WITH ORIENTATION OF BAROCLINIC ZONE WILL SEE A RESPECTABLE TEMPERATURE SPREAD FROM NE-SW ACROSS FA TODAY. INITIAL CONVECTION SHOULD SHIFT SOUTHWARD OVERNIGHT AS ALL MODELS SHIFT BOUNDARY SOUTH OF FORECAST AREA. DOES NOT APPEAR TO BE MUCH IN THE WAY OF UPPER SUPPORT HOWEVER INSTABILITY...MOISTURE AND SHEAR ALL SUPPORTIVE OF STORM POTENTIAL. CURRENT SLIGHT RISK AREA BORDERS OUR SOUTHERN FORECAST AREA BOUNDARY SO SEVERE POTENTIAL LOOKS TO BE ACROSS A SMALL AREA. DEWPOINTS BEHIND BOUNDARY IN THE 40S AND DEGREE OF CLOUD COVER WILL HAVE IMPACT ON TEMPERATURES SO WILL HOLD PRETTY CLOSE TO GUIDANCE. SURFACE BOUNDARY SHIFTS INTO EAST CENTRAL SD/S MN THURSDAY. WILL KEEP SOME SLIGHT CHANCE POPS ACROSS THE SOUTH IN ZONE OF WEAK ELEVATED BOUNDARY ALONG WITH 850MB CAPE. OTHERWISE OVERALL LOOKS QUIET DURING THE DAY. THERMAL PROFILE DOES NOT CHANGE MUCH WITH TEMPERATURES AGAIN DETERMINED BY DEGREE OF SOLAR. THERE IS SOME MODEST WARM ADVECTION DURING DAY HOWEVER WITH RELATIVELY COOL START WILL HOLD TEMPERATURES AT OR A TAD BLO GUIDANCE. FAIRLY STRONG SHORTWAVE TO SHIFT EAST ACROSS SD/S MN OVERNIGHT THURSDAY. INITIALLY BEST FORCING LOOKS TO OUR SOUTH HOWEVER DURING THE OVERNIGHT THE BOUNDARY LIFTS NORTHWARD REACHING THE SOUTHERN FA BY FRIDAY AM. WITH MID LEVEL SHEAR AXIS ACROSS VALLEY AND LOW LEVEL CONVERGENCE WILL NEED TO BACK POPS TO THE WEST DURING THE AM. UPPER RIDGE BUILDS INTO FA IN TIME FOR WEEKEND. THERMAL PATTER SUPPORTS ABOVE AVERAGE TEMPERATURES THROUGH THE PERIOD. NO CHANGES PLANNED TO LONG RANGE. && .AVIATION... WILL LIKELY SEE BAND OF CONVECTION SAGGING SLOWLY SOUTH INTO SOUTHERN FORECAST AREA DURING THE AM HOWEVER FOR THE MOST PART SHOULD BE VFR. EXCEPTION BEING BJI TAF SITE WHICH HAS DEVELOPED IFR STRATUS DECK AND COULD PERSIST INTO THE AM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 632 AM CDT WED AUG 18 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 632 AM CDT WED AUG 18 2010 ...THUNDERSTORMS TO AFFECT THE REGION INTO FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. THESE STORMS SHOULD REMAIN BELOW SEVERE LIMITS ALTHOUGH SMALL HAIL IS POSSIBLE WITH THE STRONGER STORMS. THIS EVENING STRONGER STORMS ARE EXPECTED ACROSS NORTHEAST SOUTH DAKOTA INTO CENTRAL MINNESOTA. A FEW OF THESE STRONGER STORMS COULD BRUSH AREAS ALONG AND SOUTH OF A LINE FROM WAHPETON TO FERGUS FALLS AND WADENA. AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO EARLY FRIDAY. AT THIS TIME THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 924 AM CDT WED AUG 18 2010 MNZ003-NDZ038-039-049-053-181515- CLAY MN-RANSOM ND-RICHLAND ND-BARNES ND-CASS ND- 924 AM CDT WED AUG 18 2010 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY COUNTY IN NORTHWEST MINNESOTA AND SOUTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA AND SOUTHEASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA AND NORTHWESTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA AND NORTHEASTERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA... UNTIL 1015 AM CDT AT 917 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO PENNY SIZE... AND WINDS UP TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF PROSPER TO 2 MILES NORTH OF NOME...MOVING TO THE EAST AT 30 MPH. THUNDERSTORMS WILL BE NEAR... PROSPER...EMBDEN AND ALICE AT 930 AM CDT...HARWOOD...MAPLETON AND ENDERLIN AT 940 AM CDT...FARGO...KRAGNES AND WEST FARGO AT 950 AM CDT...DILWORTH...MOORHEAD AND OXBOW AT 1000 AM CDT... INTERSTATE 29 BETWEEN MILE MARKERS 52 AND 77... INTERSTATE 94 BETWEEN NORTH DAKOTA MILE MARKER 328 AND MINNESOTA MILE MARKER 12... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 4688 9631 4650 9730 4668 9801 4706 9702 TIME...MOT...LOC 1423Z 290DEG 24KT 4698 9701 4669 9777 EWENS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
928 AM CDT WED AUG 18 2010
MNZ029-NDZ053-181515-
WILKIN MN-RICHLAND ND-
928 AM CDT WED AUG 18 2010
...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILKIN COUNTY IN WEST
CENTRAL MINNESOTA AND SOUTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH
DAKOTA...
UNTIL 1015 AM CDT
AT 923 AM CDT...WEATHER SPOTTERS REPORTED A THUNDERSTORM PRODUCING
HAIL UP TO NICKEL SIZE IN THE CITY OF HANKINSON NORTH DAKOTA. THE
STORM WAS LOCATED 2 MILES WEST OF HANKINSON...OR 21 MILES SOUTHWEST
OF WAHPETON...MOVING TO THE EAST AT 25 MPH.
THE THUNDERSTORM WILL BE ABOUT...
6 MILES SOUTH OF GREAT BEND AT 940 AM CDT...SONORA AT 945 AM CDT...7
MILES NORTH OF LAMARS AT 955 AM CDT...FAIRMOUNT AT 1005 AM CDT...
INTERSTATE 29 BETWEEN MILE MARKERS 6 AND 12 AT 935 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4597 9704 4615 9704 4619 9635 4601 9635
4602 9656 4595 9656
TIME...MOT...LOC 1427Z 269DEG 21KT 4606 9691
EWENSThe Fargo/Grand Forks radar (KMVX), 164 km away, was scanning. The volume nearest the first event began at 14:58 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242725, 242726, 242728.